Lightning, Jefferson
- When
- June 29, 2:00 PM CST
- Where
- Jefferson County, Metairie
- Deaths
- 1 direct, 0 indirect
- Reported by
- Other Federal Agency
- Coordinates
- 29.980, -90.150
A roofer was struck and killed by a lightning strike. Time estimated by radar.
A cold front trying to move through the region began to stall as it reached south Louisiana. This boundary became the focus for numerous showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
A cold front trying to move through the region began to stall as it reached south Louisiana. This boundary became the focus for numerous showers and thunderstorms. One of those storms over New Orleans metro was producing frequent lightning. A roofer was struck and killed by a lightning strike in Metairie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 29, 10:29 AM CST, 3 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service New Orleans LA 1129 AM CDT Wed Jun 29 2022 ...MORNING UPDATE... Thick cloud cover will likely keep temperatures a bit more suppressed than originally expected across mainly the MS Gulf Coast. Updated the forecast to lower temps a bit across that area and also to tweak hourly POPs to better reflect recent radar trends. && .AVIATION...(Valid through 00z Friday) Outside of convection, expect conditions to generally remain VFR. Timing of showers and thunderstorms at individual TAF sites continues to be a challenge and may require amendments. Any heavier showers/storms will be capable of causing IFR visibilities and MVFR ceilings. A few of the stronger thunderstorms may also result in gusty/erratic winds. && .PREV DISCUSSION... /issued 412 AM CDT Wed Jun 29 2022/ SYNOPSIS... Aloft, northern stream has become somewhat more progressive with upper ridging moving east of the Rockies and troughs along the west coast and moving across the Great Lakes and Appalachians toward the east coast. At the surface, a nearly stationary frontal boundary remains just to the northwest of our CWA. To the north of that boundary, high pressure extended from New England to Oklahoma with dew points mainly in the 50s and lower 60s. South of the boundary, dew points continue to be in the 70s. An area of low pressure continues over the western Gulf of Mexico, drifting westward. Locally, onshore flow is pushing isolated nocturnal showers and thunderstorms onshore from the sounds between Slidell and Pascagoula, where they are quickly dissipating. SHORT TERM (through Friday)... As the eastern upper trough shifts off the Atlantic Coast, ridging aloft will try to build westward toward the local area. The western Gulf of Mexico disturbance will gradually move onshore along the middle or upper Texas coast over the next 36 to 48 hours, then lift slowly northward. While the 00z LIX upper air sounding showed precipitable water values near 1.9 inches, forecast soundings indicate that levels will return to the 2 inch mark pretty quickly this morning and remain there through Friday, except for a brief period Friday morning. While there doesn't appear to be large scale forcing mechanisms to focus convective development, there'll be plenty of moisture, instability and differential heating available for convective development during diurnally favored periods. That'll be late morning or early afternoon through early evening over land, and late night (nocturnal) over marine areas. This will be the case through Friday. We won't be looking at all day rain in any case, but there'll be a significant amount of cloudiness at different levels. With the high water content in the airmass, any slow moving showers/storms will be capable of producing at least brief heavy rainfall that could produce localized drainage issues any of the 3 days. Storm motions likely to be 10 knots or less all 3 days, and might be closer to stationary on Friday. Wind gusts should stay sub-severe based on forecast soundings. With convective temperatures forecast to be in the upper 80s to lower 90s, can't see temperatures getting much higher than what they were yesterday, and likely a couple degrees below that. Anticipate little day to day change in overnight lows. Of course, timing of convective development each day will provide at least some opportunity for high temperature forecast busts. 35 LONG TERM (Friday night and beyond)... As we get later into the weekend, upper ridging tries to re- establish itself across the area, but never totally succeeds. Moisture levels are expected to remain near or above 2 inches, and there is likely to be daily development of scattered showers and storms during the diurnally favored development times. The upper ridging might allow for a bit later development, with highs a degree or two warmer as we get into early next week, but there are no real targets of opportunity to make significant adjustments away from the NBM numbers. Expect similar daily threat levels as in the short term regarding excessive rainfall/severity. MARINE... Thunderstorms will be the main concerns through the forecast period. Main threats over the open waters likely to be late night through mid morning, with the protected waters seeing more of a threat during the daylight hours each day. Waterspout development is certainly a possibility with the relatively weak low level wind fields in the morning hours. && .PRELIMINARY POINT TEMPS/POPS... MCB 90 71 86 72 / 70 50 70 20 BTR 91 74 89 74 / 70 30 80 20 ASD 90 74 89 74 / 70 50 90 40 MSY 90 78 88 77 / 80 40 80 40 GPT 86 76 87 76 / 90 60 80 50 PQL 85 75 86 75 / 90 60 80 50 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. && Morning Update & Aviation...95/DM Previous Discussion...35
Special Weather Statement
National Weather Service New Orleans LA
124 PM CDT Wed Jun 29 2022
LAZ035-MSZ068-291915-
West Feliciana LA-Wilkinson MS-
124 PM CDT Wed Jun 29 2022
...A strong thunderstorm will impact portions of northern West
Feliciana Parish in southeastern Louisiana and Wilkinson Counties
through 215 PM CDT...
At 124 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodville, or 21 miles north of Jackson, moving northwest at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodville, Wakefield, Fort Adams and Spillman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3125 9106 3086 9126 3094 9165 3096 9166
3100 9163 3104 9156 3107 9157 3111 9162
3124 9156 3124 9154 3122 9153 3123 9149
3124 9148 3128 9149 3132 9146
TIME...MOT...LOC 1824Z 118DEG 22KT 3113 9130
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
HLSpecial Weather Statement
National Weather Service New Orleans LA
133 PM CDT Wed Jun 29 2022
MSZ070-071-291915-
Pike MS-Walthall MS-
133 PM CDT Wed Jun 29 2022
...A strong thunderstorm will impact portions of northwestern
Walthall and Pike Counties through 215 PM CDT...
At 133 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Magnolia, or 9 miles east of Mccomb, moving
northwest at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mccomb, Magnolia, Summit and Mccomb Airport.
This includes Interstate 55 in Mississippi between mile markers 11
and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3132 9017 3108 9029 3118 9055 3135 9055
3135 9036
TIME...MOT...LOC 1833Z 116DEG 12KT 3120 9033
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
HLSpecial Weather Statement
National Weather Service New Orleans LA
214 PM CDT Wed Jun 29 2022
LAZ034-035-MSZ068-291945-
Pointe Coupee LA-West Feliciana LA-Wilkinson MS-
214 PM CDT Wed Jun 29 2022
...A strong thunderstorm will impact portions of northwestern West
Feliciana, northwestern Pointe Coupee Parishes in southeastern
Louisiana and central Wilkinson Counties through 245 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Adams, or 17 miles northeast of Simmesport, moving northwest at
20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodville, Fort Adams, Dolorosa and Lettsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3135 9118 3075 9146 3095 9180 3098 9180
3104 9172 3104 9165 3097 9166 3104 9156
3107 9157 3114 9163 3124 9156 3122 9151
3124 9148 3128 9149 3131 9147 3137 9124
TIME...MOT...LOC 1913Z 115DEG 16KT 3108 9154
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
HLThe national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
A roofer was struck and killed by a lightning strike. Time estimated by radar.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Jefferson | 2022-06-29 | 24 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2022Every state in 2022This day in weather historyWarnings in Louisiana, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044700.